Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

@sharonlou

Hi @mommapsych. I want to make sure I understand. If you are simply taking a couple of the "beads" out of each capsule, is there a need to count them. Might be a stupid question but as I am looking to start this process next month and you are successfully tapering very slowly, I want to try what you are doing. Thank you.

Jump to this post

@sharonlou I can't see my earlier reply to you and I want to make sure you get it😄 We counted the little balls and discovered that one little ball roughly equals one mg. I say roughly because some of the balls are really tiny and some are a little larger. We started when she was on 150 mg and we would take her down 5 every couple of weeks. Once she came down under 100 we've had to slow down to 1-2 every couple of weeks. For us a long and slow taper has worked. We've had advice from medical professionals to to faster but that did not work. We tried to go from 150 to 75 on docs advice and it was immediately bad. I think that in the end it will take us a year and a half but it's worth the wait to not have the major withdraw symptoms. Gemma has had headaches and slight dizziness 1-2 days after a reduction but that's really been it. I slip an Advil in her pill sorter on the day of and day after a taper and she is fine. Anything we can do to support you just tag us!

REPLY

Now that I'm only taking one capsule a day it seems more manageable to be on this stupid crap, even though I'd much rather be off of it sooner than later, but I'm patiently counting my beads, lol. Since I have a good stock of capsules left, I'm pouring the beads I'm disposing of (10 at this last count!) into my palm instead of saving them, then dropping them under running water and saying "good riddance!" to them!

REPLY

I've been tapering for about 2 months now and I'm down to 3 x 37.5 mg capsules, minus 54 beads. I'm not sure what to think about this… last menstrual cycle I had pretty bad cramps, but today out of nowhere I had completely debilitating cramps. I have endometriosis and had surgery to have it excised a few years ago. I'm worried it's coming back. I feel like I remember reading somewhere this is a rare side effect. Anyone know much about this or have any personal experience?

REPLY

I've had bad cramps from withdrawal seemingly from out of the blue, at times.

REPLY
@teachols

I've been tapering for about 2 months now and I'm down to 3 x 37.5 mg capsules, minus 54 beads. I'm not sure what to think about this… last menstrual cycle I had pretty bad cramps, but today out of nowhere I had completely debilitating cramps. I have endometriosis and had surgery to have it excised a few years ago. I'm worried it's coming back. I feel like I remember reading somewhere this is a rare side effect. Anyone know much about this or have any personal experience?

Jump to this post

Weaning off of this drug really messed with my gastro system. Diarrhea and horrible cramps. I wonder if it may be your gastro system and not your reproductive system. Might be worth a trip to the gyno to be double sure.

REPLY
@sadiesmom

Weaning off of this drug really messed with my gastro system. Diarrhea and horrible cramps. I wonder if it may be your gastro system and not your reproductive system. Might be worth a trip to the gyno to be double sure.

Jump to this post

@sadiesmom My daughter has been being treated for gastro issues ever since she started the Effexor. We're to the point now where she's had every test and her specialist has told us that until she is fully weaned there isn't anything else we can do. Obviously, he suspects the Effexor is the major culprit, and I will say that her symptoms have dramatically improved as we have lessened her dosage over the past year. We had also taken her to a GYN to rule out endometriosis…

REPLY

@sandij I have developed cramps as I wean off Klonopin. Mine are always in my lower legs and feet. So annoying!

REPLY

Yes, stomach cramps and cramps in the back of my calves, as well as headaches. Fortunately not debilitating but pretty annoying!

REPLY
@mommapsych

I have been working with my 16 year old over the past year to taper off. What has worked for us is a VERY slow process. We get the capsules and literally count them out and take her down a couple every week. We started at 150 mg about a year ago and we are now at 50 mg. It's slow and tedious but when we tried to make a significant decrease it didn't go well. We've just kind of resigned ourselves to "slow and steady wins the race." She does not have a psychiatrist. Her pediatrician prescribes and we keep her informed as to how it's going. The only side effect so far is a headache the day after we do a decrease. Hope this helps!

Jump to this post

thank you so much for your input

REPLY
@sandij

I actually did go from 225 mg to 150 mg in one shot, stayed there for about six weeks, then from 150 to 75 about six weeks later. I started decreasing my dosage in September 2018. Its not recommended to go that fast. The wd symptoms can come and go for up to two years really no matter how slowly you go, in my opinion, and they are worse when you get down less than 75, in my experience.

Jump to this post

what bothers me is my doctor (in Canada) just prescribed it like it was nothing..
makes me so mad

REPLY
@dyan

what bothers me is my doctor (in Canada) just prescribed it like it was nothing..
makes me so mad

Jump to this post

Hi Dyan,
I think most of us were given the drug the same way.
I am NOT 100% sure when all the issues came to light.
I am curious, did you ask the doctor if there were any side effects you had to look for?
Don't be angry, it doesn't help.
I think we ALL learned a good lesson OR we were reminded that it is OUR obligation to ask the questions if we want to have them answered.
Don't forget, often doctors will prescribed the best medication for the situation without a discussion, unless asked.
Good luck!
Ronnie (GRANDMAr)

REPLY
@dyan

what bothers me is my doctor (in Canada) just prescribed it like it was nothing..
makes me so mad

Jump to this post

I’m in the same situation while hitting menopause….no questions asked.

REPLY
Please sign in or register to post a reply.